Colorado, 2016

Hail in Colorado, August 20, 2016

August 20, 2016 · NWS GJT · 1 event in 1 county or zone

A strong thunderstorm produced large hail at a location in southwest Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong thunderstorm produced large hail at a location in southwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 20, 2:49 PM MST, 36 minutes earlier.

Area forecast discussion, Aug 20, 2:49 PM MST, 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Grand Junction CO
349 PM MDT SAT AUG 20 2016

.SHORT TERM...(This evening through Sunday night)
Issued at 332 PM MDT Sat Aug 20 2016

Trough passage yesterday has caused winds to shift to the west
through northwest today. This has caused precipitable water values
to drop and also kept the atmosphere mostly stable. Granted, a few
showers and thunderstorms have formed over the San Juans mainly
thanks to favorable orographics and moisture content reading a
little higher. Mostly though, a few cumulus clouds will remain
over the higher terrain with temperatures right around normal.
Models want to keep some QPF over the Wolf Creek Pass area
overnight but with loss of heating and no real forcing to speak
of, don't expect this to pan out so took out any mention of precip
for the overnight hours.

For Sunday, a very broad area of high pressure will remain over
the southern portions of the U.S. while low pressure remains off
the Pacific Coast. These two features will work in tandem to allow
moisture to slowly creep upwards through the day with an increase
in coverage of showers and storms. Even so, areas north of I-70
should remain mostly dry while the San Juans will likely see the
brunt of precipitation. A few showers may persist overnight but
will be very spotty in nature.

.LONG TERM...(Monday through Saturday)
Issued at 332 PM MDT Sat Aug 20 2016

By Monday, a deep area of low pressure will be skirting the
U.S./Canadian border while a weaker trough will be approaching the
area. This trough will keep southwesterly flow in the picture
allowing moisture to increase across the CWA and bring another
round of showers and storms. However, the best coverage for
precipitation looks to be Tuesday as the weak trough moves
overhead. All models are showing a few stronger vorticity maximas
moving overhead, indicating vertical motion, which will allow some
stronger convection.

The rest of the week will remain unsettled as a deeper trough,
extending from southern Canada and reaching the southern
California coast, slowly approaches our region. As it does,
afternoon and evening convection will be common and fairly
widespread though this can change if the trough becomes shallower
or stays further north. MOS guidance suggesting temperatures will
be at or a few degrees below normal for most areas through entire
long term period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 332 PM MDT Sat Aug 20 2016

VFR conditions remain for the next 24 hours. A few showers and
storms possible over the San Juans but won't pose any problems for
TAF sites. Chances increase tomorrow from about 18Z onwards for
convection but too far out to include any mention in TAFs.

&&

.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&

SHORT TERM...TGR
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, Aug 20, 3:04 AM MST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
404 AM MDT SAT AUG 20 2016

COZ001>014-017>023-UTZ022>025-027>029-211015-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
404 AM MDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED...
MAINLY ALONG THE CONTINENTAL DIVIDE AND THE SOUTHERN COLORADO
MOUNTAINS THIS AFTERNOON AND EVENING. STORMS WILL FAVOR THE
HIGHER TERRAIN, ALTHOUGH A FEW WILL DRIFT OVER THE VALLEYS. GUSTY
OUTFLOW WINDS UP TO 35 MPH, SMALL HAIL AND BRIEF HEAVY RAIN WILL
ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH LATE NEXT WEEK. GUSTY WINDS, BRIEF HEAVY RAIN AND SMALL
HAIL WITH FAVOR THE STRONGER STORMS, ESPECIALLY OVER THE HIGH
COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Grand Junction radar (KGJX), 223 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Archuleta

When
August 20, 3:25 PM MST to 3:32 PM MST
Where
Archuleta County, Pagosa Spgs Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.280, -107.050

Quarter-sized hail was observed at Stevens Field Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658043.